Kansas, 2001

Tornado and Hail in Kansas, September 7, 2001

September 7, 2001 · NWS ICT · 88 events in 22 counties and zones

45 hail, 42 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$790,000
Crop damage
None recorded
Events
88

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 7, 2:27 PM CST, 29 minutes earlier.

Area forecast discussion, Sep 7, 2:27 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI SEP 7 2001

IMPENDING SEVERE WEATHER OF IMMEDIATE CONCERN...WITH LINGERING
PRECIP AND TEMPERATURES BEYOND.  QUITE VIGOROUS AND POTENT UPPER
SYSTEM CURRENTLY WORKING THROUGH THE AREA WITH SFC FRONT AT THE
WESTERN EDGE OF THE CWA.  LATEST MESO-ANALYS SHOWING ATMOS RATHER
UNSTABLE...AND WILL REMAIN SO.  EXPECT CONVECTION TO CONTINUE TO
DEVELOP AND TREK EWD INTO THE OVERNIGHT HOURS AS INITIAL WAVE
ROTATES THROUGH.  NGM IS MUCH WEAKER ON THIS INITIAL WAVE...WITH
AVN/ETA MUCH MORE PRONOUNCED AND THIS SOLN IS PREFERRED.

SFC FRONT FORECAST TO PUSH THROUGH DURING THE OVERNIGHT HOURS...WITH
THE FOCUS FOR CONVECTION ACRS S CENTRAL AND SERN ZONES.  WILL RETAIN
HIGHER POPS IN THESE AREAS.  WILL ALSO RETAIN SVR MENTION AT LEAST
THROUGH EVENING HOURS.

SOME QUESTION ON PRECIPITATION CHANCES FOR SATURDAY.  INITIAL SYSTEM
TO MOVE NEWD AND WEAKEN IN ADVANCE OF SECONDARY SYSTEM TO THE NW.
MAY HAVE REPRIEVE FROM WIDESPREAD PRECIP WITH SOME DRIER AIR MOVING
IN.  WILL CONTINUE SOME LINGERING SHRA/TSRA...WHICH SHOULD END
EARLY IN THE DAY. GUIDANCE NUMBERS QUITE DISPARATE FOR MAX TEMPS ON
SATURDAY.  MAY SEE SOME SUN DURING THE DAY...WHICH SHOULD HELP TEMPS
TO REBOUND.  FOR NOW WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV
NUMBERS.

BY SATURDAY NIGHT...SECONDARY SYSTEM TO APPROACH IN RATHER ACTIVE NW
FLOW...AND BRING ANOTHER CHANCE FOR PRECIPITATION.  MODELS SHOW
BROAD AREA OF LIFT AHEAD OF THE SYSTEM...WITH REINFORCING SHOT OF
COLDER AIR ACCOMPANYING IT.  H85 TEMPS DROP INTO SINGLE DIGITS BY 48
HRS AND EXPECT SUNDAY TO BE THE COOLER DAY IN THE WEEKEND.  WILL
ADJUST TEMPS ACCORDINGLY.

IN THE EXTENDED...SECOND SYSTEM TO EXIT THE REGION WITH SOME
LINGERING PRECIP INTO MONDAY.  WEAK RIDGING EXPECTED TO TAKE PLACE
INTO MIDWEEK...IN THE WAKE OF DEPARTING TROF.  THIS PERIOD SHOULD
REMAIN DRY WITH MODERATING TEMPS.  BY THE END OF THE WEEK...MEDIUM
RANGE MODELS DEPICT TROF APPROACHING WEST COAST WITH UPPER FLOW
BECOMING MORE ZONAL.  MRF DRAGS S/WV ACROSS NORTHERN CONUS AND WILL
NOT INTRODUCE ANY PRECIP ATTM.

FCSTID = 16
ICT   59  78  55  71 /  80  30  40  40
HUT   58  76  51  70 /  80  30  40  40
EWK   58  75  53  69 /  80  30  40  40
EQA   59  76  54  70 /  80  30  40  40
WLD   61  78  55  71 /  80  30  40  40
RSL   53  69  50  65 /  70  20  40  40
GBD   55  70  51  66 /  70  20  40  40
SLN   58  72  52  67 /  70  20  40  40
MPR   57  73  52  67 /  70  20  40  40
CFV   65  81  58  74 /  80  40  50  50
CNU   64  80  58  73 /  80  40  50  50
K88   63  79  57  72 /  80  40  50  50

.ICT...NONE.

In the hours before

Special weather statement, Sep 7, 11:30 AM CST, 3 hours 26 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1230 PM CDT FRI SEP 7 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

THE SYNOPSIS:
A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON
AND THIS EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE
AIRMASS RESIDES.

AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST
KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT
BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY
SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY
7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF
SOUTHEAST KANSAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4
PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO
MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5
OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA
FOR SEVERE WEATHER...APPEARS TO BE SOUTH CENTRAL KANSAS...WHERE
THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE THE HIGHEST.
GOLFBALL OR LARGER HAIL...DAMAGING WINDS TO 60 MPH AND AN ISOLATED
TORNADO IS POSSIBLE THERE. IN ADDITION...LOCALLY HEAVY RAINFALL IS
EXPECTED.

ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO
GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS
EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO
TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND
OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE.

SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CARUSO
Special weather statement, Sep 7, 11:47 AM CST, 3 hours 9 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT FRI SEP 7 2001

THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR PORTIONS OF
OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

THE SYNOPSIS:
A POTENT STORM SYSTEM WILL PUSH EAST ACROSS KANSAS THIS AFTERNOON
AND EVENING. AHEAD OF THIS SYSTEM...A VERY MOIST AND UNSTABLE
AIRMASS RESIDES.

AS OF NOON...A COLD FRONT HAD PUSHED INTO CENTRAL AND SOUTHWEST
KANSAS...AND WAS POSITIONED FROM JUST NORTH OF SALINA TO GREAT
BEND...TO DODGE CITY. THE COLD FRONT WILL CONTINUE TO PUSH SLOWLY
SOUTHEAST...REACHING A LINE FROM HARPER TO WICHITA...TO MARION BY
7 PM...AND THEN WILL PUSH GRADUALLY ACROSS THE REMAINDER OF
SOUTHEAST KANSAS TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 2 PM AND 4
PM...ALONG AND NORTHWEST OF A LINE FROM KINGMAN TO NEWTON...TO
MARION. THE STORMS SHOULD QUICKLY EVOLVE INTO A SQUALL LINE BY 5
OR 6 PM...WITH THE LINE PROGRESSING ACROSS THE REMAINDER OF SOUTH
CENTRAL AND SOUTHEAST KANSAS THIS EVENING. THE GREATEST RISK AREA
FOR NUMEROUS SEVERE THUNDERSTORMS APPEARS TO BE SOUTH CENTRAL
KANSAS...WHERE THE COMBINATION OF WIND SHEAR AND INSTABILITY WILL BE
THE HIGHEST. HAIL TO GOLFBALL SIZE OR LARGER AND DAMAGING WINDS OF
60 TO 80 MPH ARE POSSIBLE. AN ISOLATED TORNADO IS ALSO POSSIBLE
MAINLY THROUGH EARLY EVENING. LOCALLY VERY HEAVY RAINFALL CAN BE
EXPECTED...ESPECIALLY THIS EVENING.

ACROSS SOUTHEAST KANSAS...THE STORMS MAY PRODUCE HAIL UP TO
GOLFBALL SIZE...DAMAGING WINDS TO 60 MPH AND VERY HEAVY DOWNPOURS
EARLY THIS EVENING. THE SEVERE WEATHER THREAT SHOULD BEGIN TO
TRANSITION TO VERY HEAVY RAINFALL LATER THIS EVENING AND
OVERNIGHT...WITH RAIN AMOUNTS OVER 2 INCHES POSSIBLE.

SPOTTER ACTIVATION IS LIKELY ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS THIS AFTERNOON AND EVENING.

CARUSO
Special weather statement, Sep 7, 2:40 PM CST, 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN

The radar

The Wichita radar (KICT), 49 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

45 hail, 42 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Sedgwick

When
September 7, 2:56 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -96.917

Hail, Sedgwick

When
September 7, 3:00 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.517, -96.917

Occurred in NW Wichita at Tyler Rd/17th St. N intersection.

Hail, Sedgwick

When
September 7, 3:02 PM CST
Where
Sedgwick County, Wichita
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.683, -96.900

Occurred in NW Wichita at 21st St. N/119th St. W intersection.

Hail, Sedgwick

When
September 7, 3:03 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.650

Hail, Sedgwick

When
September 7, 3:03 PM CST
Where
Sedgwick County, Wichita
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.567, -97.550

Occurred in NW Wichita at 119th St. W/Central Ave. intersection.

Hail, Sedgwick

When
September 7, 3:04 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.817, -96.817

Occurred in NW Wichita at 21st St. N/Maize Rd. intersection.

Hail, Sedgwick

When
September 7, 3:05 PM CST
Where
Sedgwick County, Maize
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.700, -97.333

Hail, Sedgwick

When
September 7, 3:08 PM CST
Where
Sedgwick County, 4 mi N of Wichita
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.350, -97.200

Occurred at 61st St. N/Ridge Rd. intersection.

Hail, Sedgwick

When
September 7, 3:10 PM CST
Where
Sedgwick County, Park City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.667

Hail, Sedgwick

When
September 7, 3:10 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.750

Hail, Sedgwick

When
September 7, 3:10 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -97.200

KFDI storm spotter.

Hail, Barton

When
September 7, 3:22 PM CST
Where
Barton County, 4 mi NW of Galatia
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -97.750

Hail, Reno

When
September 7, 3:30 PM CST
Where
Reno County, Hutchinson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -97.117

Hail, Russell

When
September 7, 3:30 PM CST
Where
Russell County, 7 mi S of Russell
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.067, -97.050

Hail, Sumner

When
September 7, 3:31 PM CST
Where
Sumner County, 3 mi SE of Corbin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -97.083

Hail, Reno

When
September 7, 3:35 PM CST
Where
Reno County, Partridge
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.117, -97.150

Hail, Sumner

When
September 7, 3:37 PM CST
Where
Sumner County, Caldwell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -96.983

Hail, Russell

When
September 7, 3:38 PM CST
Where
Russell County, 9 mi S of Russell
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -96.783

Hail, Russell

When
September 7, 3:43 PM CST
Where
Russell County, 7 mi SW of Russell
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -98.350

Hail, Reno

When
September 7, 3:45 PM CST
Where
Reno County, Hutchinson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.983

Hail, McPherson

When
September 7, 3:45 PM CST
Where
McPherson County, 5 mi S of Marquette
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.133

Tornado, Saline

When
September 7, 3:48 PM CST to 3:55 PM CST
Where
Saline County, 4 mi W of Assaria
Rating
F1
Path length
10 mi
Path width
220 yd
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
38.000, -97.517

The following were destroyed: One earthen home, one house on south side of town, numerous outbuildings, and the town's only water pump station. In addition, one barn, one garage, and one earthern home were damaged. Area newspapers contributed to this report.

Hail, Reno

When
September 7, 3:50 PM CST
Where
Reno County, Pretty Prairie
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.067, -97.050

Hail, Russell

When
September 7, 3:53 PM CST
Where
Russell County, Russell
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.050, -97.467

KRSL Radio.

Thunderstorm Wind, Marion

When
September 7, 3:55 PM CST
Where
Marion County, Peabody
Measured
52 kt (60 mph)
Reported by
UNKNOWN
Coordinates
37.067, -97.133

Hail, Saline

When
September 7, 4:00 PM CST
Where
Saline County, Assaria
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.650

Hail, Russell

When
September 7, 4:03 PM CST
Where
Russell County, Bunker Hill
Measured
2.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.400, -97.650

KRSL Radio.

Hail, Harvey

When
September 7, 4:10 PM CST
Where
Harvey County, 4 mi N of Burrton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Reno

When
September 7, 4:11 PM CST
Where
Reno County, 1 mi E of Buhler
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Thunderstorm Wind, Reno

When
September 7, 4:11 PM CST
Where
Reno County, 1 mi E of Buhler
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Cowley

When
September 7, 4:12 PM CST
Where
Cowley County, 2 mi SW of Arkansas City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.767, -96.300

Thunderstorm Wind, Sumner

When
September 7, 4:18 PM CST
Where
Sumner County, Geuda Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Thunderstorm Wind, Cowley

When
September 7, 4:19 PM CST
Where
Cowley County, Winfield
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.433, -96.267

Hail, Cowley

When
September 7, 4:19 PM CST
Where
Cowley County, Winfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.017, -97.300

Thunderstorm Wind, Cowley

When
September 7, 4:20 PM CST
Where
Cowley County, Arkansas City
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.667, -96.067

Thunderstorm Wind, Cowley

When
September 7, 4:28 PM CST
Where
Cowley County, 5 mi W of Arkansas City
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -97.450

Thunderstorm Wind, Cowley

When
September 7, 4:29 PM CST
Where
Cowley County, 5 mi W of Arkansas City
Measured
70 kt (81 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.867, -96.817

Thunderstorm Wind, Cowley

When
September 7, 4:30 PM CST
Where
Cowley County, 5 mi SW of Arkansas City
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Thunderstorm Wind, Cowley

When
September 7, 4:34 PM CST
Where
Cowley County, Arkansas City
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.450, -95.917

KSN Weatherlab. Area newspapers also report that one house and a truck parked along side it sustained damage when a tree fell onto both.

Hail, Lincoln

When
September 7, 4:40 PM CST
Where
Lincoln County, 2 mi NE of Sylvan Grove
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.183

Thunderstorm Wind, Cowley

When
September 7, 4:41 PM CST
Where
Cowley County, 3 mi SW of Burden
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -95.917

Hail, Harvey

When
September 7, 4:43 PM CST
Where
Harvey County, Halstead
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -95.950

Thunderstorm Wind, Harvey

When
September 7, 4:47 PM CST
Where
Harvey County, 6 mi W of Newton
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -95.717

Barn damaged.

Hail, Sumner

When
September 7, 4:50 PM CST
Where
Sumner County, Conway Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -95.483

Thunderstorm Wind, Sumner

When
September 7, 4:50 PM CST
Where
Sumner County, Conway Spgs
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.483, -95.483

Thunderstorm Wind, Cowley

When
September 7, 4:50 PM CST
Where
Cowley County, 6 mi NE of Rock
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.233

Hail, Cowley

When
September 7, 4:50 PM CST
Where
Cowley County, 6 mi NE of Rock
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -95.383

Thunderstorm Wind, Butler

When
September 7, 4:52 PM CST
Where
Butler County, 5 mi E of Augusta
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.717, -95.500

Power lines obviously blown down as power outages reported in Augusta.

Thunderstorm Wind, Harvey

When
September 7, 4:53 PM CST
Where
Harvey County, 5 mi W of Newton
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Shed and widespread tree damage.

Hail, Sumner

When
September 7, 4:55 PM CST
Where
Sumner County, Conway Spgs
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -95.383

Hail, Sedgwick

When
September 7, 4:58 PM CST
Where
Sedgwick County, Clonmel
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.733, -98.233

Thunderstorm Wind, Butler

When
September 7, 5:00 PM CST
Where
Butler County, El Dorado Res
Measured
56 kt (64 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
38.667, -99.017

Awnings ripped off an unspecified number of campers. Numerous limbs were downed as well. Area newspapers contributed to this report.

Thunderstorm Wind, Butler

When
September 7, 5:01 PM CST
Where
Butler County, 3 mi E of El Dorado
Measured
56 kt (64 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -95.333

Barn heavily damaged as were numerous trees. Area newspapers contributed to this report.

Hail, Sedgwick

When
September 7, 5:05 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -95.633

Occurred in West Wichita at Kellogg/Maize Rd. intersection.

Thunderstorm Wind, Marion

When
September 7, 5:05 PM CST
Where
Marion County, Hillsboro
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.350, -95.267

Hail, Marion

When
September 7, 5:05 PM CST
Where
Marion County, Hillsboro
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -98.150

Hail, Sedgwick

When
September 7, 5:15 PM CST
Where
Sedgwick County, Wichita
Measured
2 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.767, -97.867

Hail, Sedgwick

When
September 7, 5:15 PM CST
Where
Sedgwick County, Wichita
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
37.167, -95.100

Occurred at Mid-Continent Airport.

Hail, Sedgwick

When
September 7, 5:15 PM CST
Where
Sedgwick County, Wichita
Measured
2 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -95.217

Occurred in West Wichita at Maple St./Maize Rd. intersection.

Thunderstorm Wind, Greenwood

When
September 7, 5:19 PM CST
Where
Greenwood County, 4 mi S of Eureka
Measured
52 kt (60 mph)
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
37.167, -95.100

Large tree uprooted and landed on trailer home. An unspecified number of sheds and outbuildings were damaged as well. Area newspapers contributed to this report.

Hail, Sedgwick

When
September 7, 5:24 PM CST
Where
Sedgwick County, Wichita
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -98.250

Occurred in NW Wichita at K-96 overpass at Ridge Rd.

Thunderstorm Wind, Elk

When
September 7, 5:38 PM CST
Where
Elk County, 2 mi S of Howard
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.533, -95.817

Hail, Harvey

When
September 7, 5:40 PM CST
Where
Harvey County, 4 mi SE of Newton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -95.433

Thunderstorm Wind, Chautauqua

When
September 7, 5:47 PM CST
Where
Chautauqua County, Cedar Vale
Measured
52 kt (60 mph)
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.083, -97.517

Tree fell onto a house.

Thunderstorm Wind, Greenwood

When
September 7, 5:55 PM CST
Where
Greenwood County, Fall River Res
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.800, -97.317

Thunderstorm Wind, Wilson

When
September 7, 5:58 PM CST
Where
Wilson County, Fredonia
Measured
61 kt (70 mph)
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
37.750, -97.333

Barn destroyed. Downed power lines became entangled near a shop, severing power to most of town for about two hours. In addition, an earlier power outage occurred when lightning struck an oil switch at the town's substation.

Thunderstorm Wind, Wilson

When
September 7, 5:58 PM CST
Where
Wilson County, Buxton
Measured
56 kt (64 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.083

Thunderstorm Wind, Woodson

When
September 7, 6:05 PM CST
Where
Woodson County, 2 mi NE of Toronto Lake
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.033, -97.600

Thunderstorm Wind, Neosho

When
September 7, 6:14 PM CST
Where
Neosho County, Chanute Arpt
Measured
58 kt (67 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.167, -97.100

Thunderstorm Wind, Chautauqua

When
September 7, 6:30 PM CST
Where
Chautauqua County, Sedan
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.067, -97.917

Thunderstorm Wind, Montgomery

When
September 7, 6:33 PM CST
Where
Montgomery County, 3 mi SW of Elk City
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
37.783, -98.017

Numerous trees and power lines downed, severing power to approximately 3,000 residents. Area newspapers contributed greatly to this report.

Thunderstorm Wind, Allen

When
September 7, 6:42 PM CST
Where
Allen County, 1 mi E of Iola
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.750, -98.850

Thunderstorm Wind, Montgomery

When
September 7, 6:45 PM CST
Where
Montgomery County, Independence
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -97.833

Hail, Neosho

When
September 7, 6:45 PM CST
Where
Neosho County, 3 mi NW of Chanute
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.950

Thunderstorm Wind, Neosho

When
September 7, 6:52 PM CST
Where
Neosho County, Thayer
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.067, -97.917

Thunderstorm Wind, Allen

When
September 7, 7:00 PM CST
Where
Allen County, Humboldt
Measured
70 kt (81 mph)
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
37.700, -97.333

Part of a roof (on south side) of a tire business was torn off. A Cement Company also sustained roof damage. A 3rd building had a large door blown off it's hinges. On the city square, a flag pole was broken off. At the town's athletic field, roofs of the dugouts were torn off with numerous cinder blocks dislodged. Tree and power line damage was widespread, including large trees that were "snapped off at ground level". The town was without power for approximately two hours.

Hail, Ellsworth

When
September 7, 7:05 PM CST
Where
Ellsworth County, 1 mi SW of Ellsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -97.467

Thunderstorm Wind, Neosho

When
September 7, 7:05 PM CST
Where
Neosho County, 5 mi SW of Shaw
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.683, -97.667

Thunderstorm Wind, Ellsworth

When
September 7, 7:10 PM CST
Where
Ellsworth County, Ellsworth
Measured
62 kt (71 mph)
Property damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.883, -98.850

KSN Weatherlab. Widespread tree damage resulted, including two large trees that were uprooted and fell onto one house and one trailer home. Area newspapers contributed to this report.

Thunderstorm Wind, Labette

When
September 7, 7:20 PM CST
Where
Labette County, 5 mi SW of Parsons
Measured
56 kt (64 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -97.600

Trees downed.

Thunderstorm Wind, Montgomery

When
September 7, 7:34 PM CST
Where
Montgomery County, Coffeyville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -98.683

Power lines downed.

Thunderstorm Wind, Labette

When
September 7, 7:40 PM CST
Where
Labette County, Parsons
Measured
56 kt (64 mph)
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Widespread tree and power line damage, including a few trees that were uprooted, one of which fell onto a house. Area newspapers contributed to this report.

Thunderstorm Wind, Lincoln

When
September 7, 7:42 PM CST
Where
Lincoln County, 8 mi W of Westfall
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Hail, Saline

When
September 7, 7:45 PM CST
Where
Saline County, Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Thunderstorm Wind, Ellsworth

When
September 7, 7:45 PM CST
Where
Ellsworth County, Ellsworth
Measured
61 kt (70 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -98.850

Trees and power lines downed.

Thunderstorm Wind, Labette

When
September 7, 7:52 PM CST
Where
Labette County, Oswego
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Thunderstorm Wind, Labette

When
September 7, 8:00 PM CST
Where
Labette County, Bartlett
Measured
56 kt (64 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Trees and power lines downed.

Thunderstorm Wind, Labette

When
September 7, 8:10 PM CST
Where
Labette County, Oswego
Measured
56 kt (64 mph)
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
37.700, -97.333

Trees, power lines and power poles downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264085, 5264086, 5264087, 5264088, 5264089, 5264090, 5264147, 5264148, 5263351, 5263352, 5264149, 5263353, 5263441, 5263442, 5263354, 5263435, 5263436, 5263443, 5263444, 5263437, 5263439, 5263445, 5263438, 5263446, 5263440, 5263447, 5263448, 5264150, 5264151, 5264152, 5264153, 5264154, 5264155, 5264156, 5264157, 5264158, 5264159, 5264160, 5264161, 5264163, and more.